My 4 month old daughter has a really bad diaper rash, i put rash cream on everytime i change her, but it just keeps getting worse. She also has had diarrhea 3 or 4 times a day and just her right cheek is red on her face. she just had her 4 month immunizations about a week ago and we started her on rice cereal a week ago. I am calling her doctor first thing in the morning. Any suggestions on what this could be before I call?
The only thing I would change is the rice cereal. It's awfully early for that, my pedi told us not to feed anything solid until 6 months, and it might be giving her the diarrhea. The doctor will be able to tell you if it is Fifth Disease or something else, and can prescribe something for the diaper rash. Good luck.
My sister-in-law started her son on cereal early, and he ended up with terrible excema on his cheeks that kept getting infected. It was awful. One of the reasons they recommend waiting until 6 months is because of allergies. If your little one is truly underweight, you can ask your pediatrician about concentrating her formula to 24 cal/oz, instead of the standard 20 cal/oz. If she is breastfed, then continue with that. It's a misconception that cereal in an infant will help with weight gain. It actually takes up room in their tiny tummies, and they get less formula or breastmilk than they might need, and at her age, this is more important. Technically, children can survive on formula or breastmilk alone until 12 months of age. Eating during the first year is more for practice than it is for nutrition. Hopefully by removing the cereal, this will relieve the diaper/facial rash, though it may take a couple of weeks to get it out of her system. Good luck!
mamawith is right; rice gives worse nutritional value than formula or breast milk, and fills the child's stomach to the exclusion of food that is more nutritious. (She might even have gained weight 'despite' the rice than 'because of' the rice, or simply because you were so focused on being sure she was eating a lot.) In any case, since you are saying she doesn't need it any longer, do take her off it and see if things clear up. All the best!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.